Colorado, 2008

Hail in Colorado, August 13, 2008

August 13, 2008 · NWS GLD · 3 events in 1 county or zone

Thunderstorms developed across Yuma and Kit Carson counties, producing several severe hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed across Yuma and Kit Carson counties, producing several severe hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 13, 4:55 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 13, 4:55 PM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT WED AUG 13 2008

.DISCUSSION...
220 PM MDT WED AUG 13 2008

17Z WATER VAPOR IMAGERY/RUC ANALYSIS INDICATED NORTHWEST FLOW ALOFT
ACROSS THE CWA...WITH A SMALL SHORT WAVE TROUGH MOVING ACROSS
SOUTHERN NEBRASKA. A LARGER AND STRONGER TROUGH WAS LOCATED JUST TO
THE NORTH OF THE MONTANA/CANADA BORDER. AT THE SFC...RIDGE WAS
SLIDING TO THE SOUTHEAST OF THE AREA AS TROUGH DEVELOPED ACROSS
EASTERN COLORADO.

TONIGHT...MAIN CONCERN FOR THE PERIOD WILL BE PRECIPITATION CHANCES
AND COVERAGE OVERNIGHT. NAM AND GFS VERY DIFFERENT OVERNIGHT WITH
NAM MUCH MORE AGGRESSIVE DEVELOPING THUNDERSTORMS ACROSS THE AREA.
PATTERN LOOKS SIMILAR TO THE PAST FEW DAYS WITH AREA OF SFC
CONVERGENCE ALONG WESTERN FRINGE OF AREA. TDS MUCH LOWER THAN
PREVIOUS DAYS...AND WITH TEMPS ALOFT SIMILAR TO THOSE YESTERDAY AM
CONCERNED THAT CAPPING MAY INHIBIT WIDESPREAD THUNDERSTORMS AND AT
THIS POINT THINK NAM MAY NE A BIT OVERDONE. NEXT SHORTWAVE TROUGH
NOT EXPECTED TO IMPACT THE CWA UNTIL TOMORROW MORNING...AND ALTHOUGH
LLJ DOES GET GOING TONIGHT POINT SOUNDINGS SUGGEST CAPPING ABOVE
THIS LEVEL WILL BE STRONG. SREF POPS REMAIN ARE IN THE 70-90 PERCENT
RANGE TONIGHT HOWEVER...SO CONFIDENCE ON IT REMAINING DRY ARE NOT
HIGH EITHER. FOR NOW ARE GOING TO KEEP MID RANGE POPS AND WATCH HOW
AFTERNOON DEVELOPS BEFORE MAKING A FINAL CALL.

TOMORROW-TOMORROW NIGHT...FIRST SHORT WAVE TROUGH WILL MOVE EAST
ACROSS THE AREA AFTER 12Z...WHILE STRONGER SHORT WAVE TROUGH DIVES
TO THE SOUTH ACROSS WYOMING. LARGE SCALE FORCING FOR ASCENT WILL
OVERSPREAD THE AREA AHEAD OF THE TROUGH AS COLD FRONT SLIDES SOUTH
ACROSS THE AREA. BEST CORRELATION OF UPPER FORCING AND SFC BASED
INSTABILITY WILL OCCUR BTWN 18Z AND 00Z AHEAD OF THE COLD
FRONT...AND WILL FOCUS HIGHEST POPS IN THIS TIME FRAME. BOTH NAM AND
GFS QUICKLY MOVE THE FRONT THROUGH THE AREA...WITH NEARLY THE ENTIRE
AREA POST FRONTAL BY 00Z. DIV Q FIELDS ALSO INDICATE WIDESPREAD
FORCING FOR SUBSIDENCE ACROSS THE AREA...AND ALTHOUGH MODELS HOLDING
ONTO PRECIPITATION THROUGH THE NIGHT...AM LESS OPTIMISTIC ABOUT THIS
PERIOD. WILL LINGER SOME HIGHER POPS ACROSS THE EASTERN AND SOUTHERN
FRINGE OF THE AREA EARLY TO ACCOMMODATE TIMING DIFFERENCES.

FRIDAY-SATURDAY...STRONG TROUGH WILL BEGIN TO MOVE INTO NORTHERN
COLORADO AND WILL SLOWLY MOVE TO THE SOUTHEAST THROUGH THE PERIOD.
DIFFERENCES BEGIN TO EMERGE WITH HOW FAST THE TROUGH MOVES
THROUGH...WITH THE NAM CONSIDERABLY SLOWER THAN THE GFS. SREF MEAN
GENERALLY FAVORS THE MORE PROGRESSIVE GFS SO FAVORED THIS SOLUTION
THROUGH THE PERIOD. WITH LOW TAKING A MORE WESTWARD
TRACK...STRONGEST AND DEEPEST FORCING FOR ASCENT WILL GENERALLY BE
WEIGHTED ACROSS THE WESTERN CWA...WITH MOST OF THE FORCING REMAINING
WEST OF THE AREA. ADJUSTED POPS TO BE WEIGHTED MORE IN THE
WEST...CLOSER TO THE H5 LOW. BY SATURDAY...DIFFERENCES IN MODEL
SOLUTIONS BEGIN TO LOWER CONFIDENCE IN FORECAST. NAM CONTINUES TO
HOLD LOW ALONG THE ROCKIES...WHILE GFS HAS LOW CENTERED OVER
SOUTHEAST COLORADO. WITH SUCH DIFFERENCES IN POSITION...NOT GOING TO
TRY TO PINPOINT MOST LIKELY AREA OF PRECIP AND WILL JUST KEEP CHANCE
POPS EVERYWHERE.

IN THE EXTENDED...PRIMARY CONCERN FOR THE PERIOD WILL BE THE SPEED
AND TRACK OF CLOSED H5 LOW THAT WILL MOVE ACROSS THE AREA DURING THE
START OF THE PERIOD. 12Z GFS MUCH MORE PROGRESSIVE WITH THIS SYSTEM
THAN OVERNIGHT ECMWF...WHICH IS A DEPARTURE FROM 00 AND 06Z GFS. 00Z
ENSEMBLE MEMBERS GENERALLY SUPPORT THE 12Z SOLUTION HOWEVER...SO
GENERALLY WENT WITH GFS IDEA OF A QUICKER END TO PRECIPITATION AND
BRINGING BACK WARMER TEMPS SOONER. EVEN WITH QUICKER
SOLUTION...WOULD EXPECT COOLER TEMPS TO LINGER IN THE EAST THROUGH
THE PERIOD.

JRM
&&

.AVIATION...
551 PM MDT WED AUG 13 2008

FOR THE 00Z TAF...MAIN CONCERN FOR THE TAF CYCLE WILL BE WHETHER
OR NOT CONVECTION CURRENTLY DEVELOPING FROM NORTHEAST COLORADO
THROUGH NORTHERN NEBRASKA WILL IMPACT TAF SITES TONIGHT. CURRENT TRENDS
WOULD INDICATE IT WILL AVOID THEM SO HAVE OPTED TO LEAVE PRECIP
MENTION OUT OF TAFS FOR NOW. WILL HAVE TO MONITOR RADAR TRENDS AND
ADJUST ACCORDINGLY IF NECESSARY. WILL HAVE ANOTHER SHOT AT PRECIP
BY THURSDAY AFTERNOON SO HAVE INSERTED PREVAILING PRECIP GROUP FOR
KGLD BUT LEFT MENTION OUT AT KMCK AS IT APPEARS GREATEST COVERAGE
WILL BE FROM THE KS/CO BORDER WESTWARD. HAVE MAINTAINED VFR
CONDITIONS OUTSIDE OF THE PRECIP GROUP FOR KGLD FOR THURSDAY
AFTERNOON.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 13, 10:00 AM MST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1100 AM MDT WED AUG 13 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1100 AM MDT WED AUG 13 2008 /1200 PM CDT WED AUG 13 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE TRI-STATE
AREA THIS AFTERNOON INTO THE OVERNIGHT HOURS AS UPPER LEVEL
DISTURBANCES MOVE THROUGH THE AREA FROM THE NORTHWEST.
LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL BE THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE TRI-STATE
AREA THURSDAY AFTERNOON AND EVENING AS A COLD FRONT MOVES INTO THE
AREA FROM THE NORTH. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREAT.

SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND
SATURDAY. THE ATMOSPHERE WILL NOT BE AS UNSTABLE SO THAT THE MAIN
THREAT WILL BE CLOUD TO GROUND LIGHTNING WITH ANY ISOLATED
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

DDT

In the hours before

Special weather statement, Aug 13, 5:46 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
646 PM MDT WED AUG 13 2008

COZ090-140130-
YUMA COUNTY-
646 PM MDT WED AUG 13 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 645 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG WINDS ASSOCIATED WITH THUNDERSTORMS IN WASHINGTON
COUNTY.  A WEATHER STATION JUST WEST OF YUMA REPORTED A 53 MPH WIND
GUST ACCOMPANIED BY BLOWING DIRT. WESTERN AND CENTRAL YUMA COUNTY
WILL LIKELY EXPERIENCE GUSTY WINDS AROUND 50 MPH DURING THE NEXT 30
TO 45 MINUTES.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

DLF

The radar

The Goodland radar (KGLD), 80 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Yuma

When
August 13, 6:28 PM MST
Where
Yuma County, 1 mi SW of Vernon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.920, -102.293

Hail, Yuma

When
August 13, 6:45 PM MST
Where
Yuma County, 4 mi NNW of Joes
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.703, -102.709

CoCoRaHS observered reported quarter to half dollar sized hail.

Hail, Yuma

When
August 13, 6:54 PM MST
Where
Yuma County, 3 mi E of Joes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.650, -102.624

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115518, 115519, 115521.